Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 30, 2018, 7:09 PM EDT for Powell County, Kentucky. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2018, 7:09 PM EDT (23:09 UTC)
- Expired
- Jul 30, 2018, 7:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Powell County, KY
The radar
The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:09 PM EDT | TSTM WND DMG | 5 Wnw Stanton, KY | REPORT OF A ROOF BLOWN OFF A HOUSE ON SHULER RD. |
| Jul 30, 7:09 PM EDT | TSTM WND DMG | Clay City, KY | THREE TREES DOWN ON HIGHWAY 15 NEAR CLAY CITY. |
| Jul 30, 7:18 PM EDT | TSTM WND DMG | 1 W Stanton, KY | LARGE TREE DOWN AT STANTON CITY PARK. |
| Jul 30, 7:19 PM EDT | TSTM WND DMG | 1 S Stanton, KY | TREE DOWN ON CAUDILL DRIVE. |
| Jul 30, 7:19 PM EDT | TSTM WND DMG | 1 S Stanton, KY | TREE DOWN ON WALNUT LANE IN STANTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143
WUUS53 KJKL 302309
SVRJKL
KYC197-302345-
/O.NEW.KJKL.SV.W.0082.180730T2309Z-180730T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
709 PM EDT MON JUL 30 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Powell County in east central Kentucky...
* Until 745 PM EDT.
* At 708 PM EDT, a severe thunderstorm was located over Stanton,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Stanton, Clay City, Powell Valley, Bowen, Lombard, Slade,
Waltersville, Virden, Nada, Vaughns Mill, Rosslyn and Natural
Bridge S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 8370 3783 8366 3782 8364 3773 8370
3775 8377 3776 8378 3781 8396 3784 8396
3785 8397 3792 8394
TIME...MOT...LOC 2308Z 285DEG 19KT 3784 8389
HAIL...<.75IN
WIND...60MPH
$$
KAS3 follow-up statements
055
WWUS53 KJKL 302324
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
724 PM EDT MON JUL 30 2018
KYC197-302345-
/O.CON.KJKL.SV.W.0082.000000T0000Z-180730T2345Z/
Powell KY-
724 PM EDT MON JUL 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN POWELL COUNTY...
At 724 PM EDT, a severe thunderstorm was located over Bowen, or near
Stanton, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Stanton, Nada, Bowen, Rosslyn, Natural Bridge S.P., Lombard, Cat
Creek, Slade, Knowlton and Rogers Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 8370 3783 8367 3782 8365 3773 8371
3775 8377 3776 8378 3778 8384 3779 8384
3781 8388 3783 8389 3788 8384
TIME...MOT...LOC 2324Z 285DEG 19KT 3782 8378
HAIL...<.75IN
WIND...60MPH
$$
KAS400
WWUS53 KJKL 302337
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
737 PM EDT MON JUL 30 2018
KYC197-302345-
/O.CON.KJKL.SV.W.0082.000000T0000Z-180730T2345Z/
Powell KY-
737 PM EDT MON JUL 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN POWELL COUNTY...
At 736 PM EDT, a severe thunderstorm was located over Nada, or 7
miles southeast of Stanton, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Natural Bridge S.P., Lombard, Nada, Slade and Rogers Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3785 8371 3782 8365 3773 8371 3775 8377
3776 8378 3777 8381 3778 8381 3779 8380
3782 8380 3784 8376
TIME...MOT...LOC 2336Z 288DEG 16KT 3780 8373
HAIL...<.75IN
WIND...60MPH
$$
KAS639
WWUS53 KJKL 302345
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
745 PM EDT MON JUL 30 2018
KYC197-302354-
/O.EXP.KJKL.SV.W.0082.000000T0000Z-180730T2345Z/
Powell KY-
745 PM EDT MON JUL 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL COUNTY
WILL EXPIRE AT 745 PM EDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 3785 8371 3782 8365 3773 8371 3775 8377
3776 8378 3777 8381 3778 8381 3779 8380
3782 8380 3784 8376
TIME...MOT...LOC 2344Z 285DEG 19KT 3779 8368
$$
KASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:59 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 30, 4:59 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 459 PM EDT Mon Jul 30 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 459 PM EDT MON JUL 30 2018 The latest surface map features broad low pressure located near the mid-Mississippi Valley, with an inverted surface trough/quasi-stationary front nosed in across southeastern Kentucky. Scattered convection has been firing near this boundary in the eastern portion of our forecast area. Aloft, an amplified pattern remains in place, with a positively tilted trough aligned from the Great Lakes down across the southern Plains, with moisture recovering across the Mississippi Valley. This trough will gradually become more meridional through the short term, with the attendant surface low lifting north into the Ohio Valley. This will bring more organized unsettled weather to eastern Kentucky. For tonight, forcing remains modest, with the latest higher resolution model guidance bringing convection in from the west. Besides some isolated to scattered storms through dusk, some of which could be on the strong side, the best POPs look like they would be confined to our west and northwestern portions of the area. On Tuesday, the trough will draw closer, along with the passing surface low just to our west. Expect most locations will see showers and storms at some point during the day, so have gone with categorical POPs. CAPE profiles should be a little more narrow, given the higher moisture content of the air and weaker lapse rates. As such, locally heavy rainfall will be a threat, although storm motions will be on the quicker side, so it will take multiple rounds or training to cause problems. The deeper convection will gradually wind down into Tuesday night, with the loss of heating; however, some forcing will still remain, so will maintain at least good chance POPs through most of the night. .LONG TERM...(Wednesday through Monday) Issued at 459 PM EDT MON JUL 30 2018 No significant changes to the extended package. Solutions continue to show decent agreement with mid/upper level features. Full latitude trough will gradually weaken and fill by the end of the week as much of its associated energy lifts out to the northeast. But some lingering weak troughiness will remain in place across the Mississippi and Lower Ohio Valley areas until a strengthening Bermuda high manages to nose its way westward into the deep south by late next weekend. Late in the period and just beyond ridging across the south continues to retrograde to the west as northern stream troughing attempts to slide back into the Great Lakes and Ohio Valley. Sensible weather will feature near normal to slightly cooler than normal weather through the period, compliments of cloudy conditions and the effects of rain. Cooler temps will be more predominant in the first half of the period while warmer temperatures can be expected during the latter half, as the Bermuda High (rebounding mid level heights) has a bit more influence on our weather. PoPs will run near to just above climatological norms. Generally looking at a daily solid chance PoP with a strong diurnal flavor, with peak activity occurring in the afternoon and tapering off during the early evening time frame. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 225 PM EDT MON JUL 30 2018 Scattered showers and thunderstorms will continue to develop across the area through 00z. Have maintained VFR at the TAF sites with VCTS mentioned, as it remains more likely for cells to avoid a direct hit. The only the exception to this will be KSYM, as short term model guidance has been supportive of a slightly more organized line of convection affecting this area between 00 and 03z. MVFR or worse conditions can be expected in any passing showers or storms. A lull in activity is expected late this evening, before the threat of lower ceilings/visibilities and additional more organized convection moves in early Tuesday morning. Shower and storm activity then looks to remain more numerous in areal coverage through the remaining forecast period. Winds will average around 5 kts or less. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GEOGERIAN LONG TERM...RAY AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 30, 4:27 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 427 PM EDT Mon Jul 30 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 427 PM EDT Mon Jul 30 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this Afternoon and Tonight. Thunderstorms are possible late this afternoon and tonight with a potential for localized heavy rain. A few of the stronger storms could also produce gusty winds and small hail late this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible at times Tuesday through Sunday, mainly during the afternoon and evening hours. Locally heavy rainfall will be possible Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. RAY/GEOGERIAN
In the hours before
Special weather statement, Jul 30, 4:02 PM EDT, 3 hours 7 minutes before
Special Weather Statement National Weather Service JACKSON KY 402 PM EDT MON JUL 30 2018 KYZ107-109-110-302045- Floyd-Johnson-Magoffin- 402 PM EDT MON JUL 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JOHNSON...NORTHWESTERN FLOYD AND EAST CENTRAL MAGOFFIN COUNTIES... At 401 PM EDT, a strong thunderstorm was located over Gypsy, or 7 miles southeast of Salyersville, moving northeast at 20 mph. Winds up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Paintsville, Prestonsburg, Oaklawn Estates, East Point, Fitz, Ivyton, Dobson, Thealka, Swampton, Collista, West Van Lear, Denver, Buffalo, Swamp Branch, Hagerhill, Riceville, Barnetts Creek, Auxier, Odds and Gapville. LAT...LON 3762 8297 3766 8304 3789 8288 3774 8266 TIME...MOT...LOC 2001Z 226DEG 18KT 3766 8297 RAY
Special weather statement, Jul 30, 4:21 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT MON JUL 30 2018
KYZ109-112-302045-
Breathitt-Magoffin-
421 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREATHITT AND WEST
CENTRAL MAGOFFIN COUNTIES...
At 420 PM EDT, a strong thunderstorm was located over Portsmouth, or
near Quicksand, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jackson, Sikes, Rousseau, Bays, Puncheon, Mountain Valley, Guage,
Smith Branch, Cornelia, Noctor, Foraker, Camp Lewis, Dumont,
Wilstacy, Dale, Haginsville, Seiltz, Quicksand, Eugene and Stevenson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3765 8310 3748 8331 3751 8338 3763 8332
3768 8327 3768 8326 3770 8325 3770 8311
TIME...MOT...LOC 2020Z 222DEG 24KT 3754 8331
KASSpecial weather statement, Jul 30, 4:39 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
439 PM EDT MON JUL 30 2018
KYZ108-111-302115-
Lee-Wolfe-
439 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEE AND SOUTH
CENTRAL WOLFE COUNTIES...
At 439 PM EDT, a strong thunderstorm was located over Fillmore, or 7
miles east of Beattyville, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Canyon Falls, Tallega, Flat, Athol, Lane, Williba, Fillmore, Pence,
Bethany, Mary and Monica.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3765 8344 3763 8346 3762 8349 3764 8350
3764 8352 3754 8357 3756 8363 3766 8356
3769 8352
TIME...MOT...LOC 2039Z 227DEG 13KT 3759 8356
KASSpecial weather statement, Jul 30, 4:51 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
451 PM EDT MON JUL 30 2018
KYZ109-112-302115-
Breathitt-Magoffin-
451 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREATHITT AND WEST
CENTRAL MAGOFFIN COUNTIES...
At 451 PM EDT, a strong thunderstorm was located over Bays, or 8
miles northeast of Jackson, moving northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Foraker, Camp Lewis, Rousseau, Bays, Dale, Puncheon, Seiltz, Eugene,
Mountain Valley, Guage and Cornelia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3767 8308 3758 8318 3761 8333 3768 8329
3767 8326 3770 8325 3771 8326 3772 8326
TIME...MOT...LOC 2051Z 209DEG 9KT 3763 8326
KASSpecial weather statement, Jul 30, 6:47 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
647 PM EDT MON JUL 30 2018
KYZ050-059-302315-
Montgomery-Powell-
647 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL AND SOUTH
CENTRAL MONTGOMERY COUNTIES...
At 647 PM EDT, a strong thunderstorm was located near Westbend, or 9
miles west of Stanton, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clay City, Waltersville, Westbend, Virden and Powell Valley.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3795 8386 3782 8389 3784 8396 3785 8396
3785 8402 3787 8403 3787 8402 3786 8402
3790 8399 3792 8399 3793 8397 3797 8398
TIME...MOT...LOC 2247Z 285DEG 15KT 3789 8403
KASSpecial weather statement, Jul 30, 7:02 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
702 PM EDT MON JUL 30 2018
KYZ059-302330-
Powell-
702 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT POWELL COUNTY...
At 701 PM EDT, a strong thunderstorm was located over Clay City, or
near Stanton, moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Stanton, Clay City, Westbend, Powell Valley, Bowen, Lombard,
Waltersville, Virden, Vaughns Mill, Rosslyn, Cat Creek, Knowlton and
Rogers Chapel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3787 8371 3776 8374 3781 8397 3784 8396
3784 8398 3785 8399 3786 8399 3793 8398
3793 8397
TIME...MOT...LOC 2301Z 285DEG 19KT 3785 8393
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:25 AM EDT | Special Weather Statement | JKL | Martin | 35 min |
| Jul 30, 2:45 PM EDT | Special Weather Statement | JKL | Breathitt | 30 min |
| Jul 30, 3:36 PM EDT | Special Weather Statement | JKL | Breathitt | 24 min |
| Jul 30, 3:38 PM EDT | Special Weather Statement | JKL | Magoffin | 37 min |
| Jul 30, 4:02 PM EDT | Special Weather Statement | JKL | Breathitt | 28 min |
| Jul 30, 4:21 PM EDT | Special Weather Statement | JKL | Breathitt | 24 min |
| Jul 30, 4:25 PM EDT | Areal Flood Advisory | JKL | Breathitt | 3 hr |
| Jul 30, 4:39 PM EDT | Special Weather Statement | JKL | Wolfe | 36 min |
| Jul 30, 4:51 PM EDT | Special Weather Statement | JKL | Magoffin | 24 min |
| Jul 30, 6:47 PM EDT | Special Weather Statement | JKL | Powell | 28 min |
| Jul 30, 7:02 PM EDT | Special Weather Statement | JKL | Powell | 28 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.